Is it safe to take zyrtec and Benadryl (diphenhydramine) at the same time?

No. Both zyrtec and Benadryl (diphenhydramine) belong to the same class of medicines called antihistamines. Taking both at the same time would be taking a double dose of medicine. Zyrtec is taken once every 12 hours, whereas Benadryl (diphenhydramine) is taken every 4 to 6 hours.
Sedation risk. Both zyrtec and Benadryl (diphenhydramine) are sedating antihistamines. They should not be taken together unless under the direction of your physician. Occasionally both will be prescribed for a severe case of hives or a severe allergic reaction but they are not usually taken together. The combination could result in over sedation, dizziness, incoordination, dry mucous membranes as well as more serious reactions.